Alert archive / Colorado / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 237, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this severe thunderstorm warning at Aug 21, 2019, 6:03 PM MDT for Denver County, Colorado. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 21, 2019, 6:03 PM MDT (00:03 UTC)
- Expired
- Aug 21, 2019, 6:45 PM MDT
- In force
- 42 min
- Issued by
- NWS Denver/Boulder, CO
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
County Denver County, CO
The radar
The Denver radar (KFTG), 28 km from the middle of the area, began a volume at 00:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 21, 2:47 PM MDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Denver, CO (KDNR), launched 00:00Z, 0.1 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1807 J/kg
- Mixed-layer CIN
- -1 J/kg
- Mixed-layer LCL
- 1944 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- -21 m²/s²
- 0-3 km storm-relative helicity
- -17 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.1
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 21, 2:42 PM MDT, 3 hours 21 minutes earlier.
Area forecast discussion, Aug 21, 2:42 PM MDT, 3 hours 21 minutes before
Area Forecast Discussion National Weather Service Denver/Boulder CO 242 PM MDT Wed Aug 21 2019 .SHORT TERM...(This evening through Thursday) Issued at 221 PM MDT Wed Aug 21 2019 East winds around a large surface high over the Great Lakes will help keep low level moisture across northeast Colorado. Dew points are expected to stay in the mid to upper 50s with precipitable water values around an inch. With surface temperatures in mid 80s, surface based CAPEs are 1500-2500 J/kg. The 12Z sounding at DNR and AMDAR soundings show a strong cap around 650mb. Storms are expected to continue to form over the mountains and foothills where they should be able to bust through the cap. Storms are then expected to slowly track east-southeast. Models indicate storms will have a tough time surviving north of I-70 and east of line from Akron to Limon because of the cap. Lowered PoPs over the northeast corner, but kept 40-60 PoPs for the Front Range and near by plains. Some of the storms should be strong to severe with hail, strong winds, and very heavy rain. Convection is expected to end by 06Z as the airmass stabilizes. On Thursday, an upper level trough will move into the Northern Rockies. This will turn flow aloft southwesterly and bring drier air to the mountains. There may be enough lift to produce a few week showers and storms over the mountains. Models show an area of convergence somewhere along the Front Range to the near by plains. This should help trigger storms. ML CAPE climbs to 1500-3000 J/kg over the Front Range and eastern plains Thursday afternoon. Southeast winds will be stronger over the plains and result in better shear. This should lead to a few of the storms to be strong to severe with large hail, damaging winds, and heavy rain. Temperatures are expected to be slightly warmer with highs in the mid to upper 80s across northeast Colorado. .LONG TERM...(Thursday night through Wednesday) Issued at 221 PM MDT Wed Aug 21 2019 Further disorganization and weakening of the summer subtropical ridge will take place over the weekend as the supply of mid and upper level moisture to the Rockies essentially gets shut off by dry northwesterly flow aloft. Hot and dry conditions are expected for the weekend and into early next week ahead of potentially much cooler temps for NE Colorado for the middle to latter portion of next week. Potential critical fire weather concerns may exist for Sunday and Monday. Starting with Thursday evening, the weak ridge axis over the state Thursday will flatten into early Friday as a Pacific short wave trough treks over the northern US Rockies along the US/Canada border. This will leave the state under drier, moderate westerly zonal flow aloft. This trough will send southward the first of three cooler surges to northeast Colorado in the extended period. By midday Friday this cool front, associated with the northern trough, will enter the northeast plains. At this time the front looks nothing more than a strong northerly wind shift while aiding to keeping temps slightly cooler in the 80s across the lower elevations. Would also expect a lower cloud deck to develop over the plains for late Friday night into early Saturday under stable west-northwestly flow aloft. For Saturday, with dry conditions in the mid and upper levels, this cooler morning airmass should be a stabilizing feature for much of the day, however temps will quickly rebound back into the 90s as the boundary layer mixes with dry and warm mid-level temps by midday. Heading into Sunday, as the upper trough which brought the cooler surge moves across the northern US plains states, slight strengthening of the upper ridge develops over the entire western US in it's wake. This will allow for moderate to strong dry northwestly flow aloft to dominate the state. This should bring a hint of a dry, blue-sky, Septemberlike day to the region Sunday. This ridge should also fend off any northerly advection of tropical moisture out of the Baja region from Tropical Depressing TEN-E which is projected to move northwestward well off the Baja coast. Will need to monitor potential critical fire weather concerns for Sunday as low RHs and potentially stronger northwestly winds are likely, especially across the mountains and foothills. As moderate northwest flow dominates the Rockies, another weak impulse of energy rides southeastward across the northern US plains states behind a closed upper low over southern Manitoba. This will force another slightly cooler wind shift onto NE CO late Monday into early Tuesday. With the dry ridge continuing to dominate the Rockies, will keep PoPs in the isolated category with gusty afternoon storms Tuesday. Any critical fire weather concerns on Sunday will also be there for Monday as potential dry and gusty conditions may be present ahead of this late Monday, early Tuesday surge, especially over the higher terrain. With a dominant deep upper trough projected to hold over SE Canada into mid-week, the third and coolest surge of the extended spreads onto the high plains, including eastern CO, late Tuesday into early Wednesday. This surge, forced southward from strong northwesterly flow aloft over southern Canada and the northern US, may bring daytime highs down into the 70s for Wednesday along with the potential for higher PoPs. This is far off in time, but if this upper pattern over N America materializes, the potential for cooler temps across the northern states and high plains states may increase for this mid to late next week timeframe. && .AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon) Issued at 221 PM MDT Wed Aug 21 2019 Scattered thunderstorms are expected to form over the foothills this afternoon and spread east through the early evening hours. Best chance for DEN to see thunderstorms will be 00Z to 04Z. For KBJC and KAPA the best chance will be slightly sooner 23Z to 03Z. Large hail, winds to 50 knots, and heavy rainfall will accompany the stronger storms. Easterly winds are expected to continue through 00Z with gusts up to 20 knots. Outflow winds from nearby thunderstorms will produce a wind shift or two at the Denver airports. Once convection ends this evening, winds will settle at a southerly drainage direction at KAPA and KDEN. Low clouds are expected to form over eastern Colorado with ceilings of 1000-3000 feet. There is a slight chance these low clouds make it far enough west to impact KDEN. && .FIRE WEATHER... Issued at 221 PM MDT Wed Aug 21 2019 Elevated fire danger conditions may materialize for Sunday and Monday. Dry and stable conditions under moderate northwesterly flow aloft are expected in this timeframe. At his time, the main areas set for potential critical fire conditions would be the mountains, high parks and eastern foothills as afternoon winds over 25 mph combined with low relative humidities may develop. && .BOU WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...Meier LONG TERM...Fredin AVIATION...Meier FIRE WEATHER...Fredin
Hazardous weather outlook, Aug 21, 9:47 AM MDT, 8 hours 16 minutes before
Hazardous Weather Outlook National Weather Service Denver/Boulder CO 947 AM MDT Wed Aug 21 2019 COZ030>051-221600- Jackson County Below 9000 Feet- West Jackson and West Grand Counties Above 9000 Feet- Grand and Summit Counties Below 9000 Feet- South and East Jackson/Larimer/North and Northeast Grand/ Northwest Boulder Counties Above 9000 Feet- South and Southeast Grand/West Central and Southwest Boulder/ Gilpin/Clear Creek/Summit/North and West Park Counties Above 9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- Central and Southeast Park County- Larimer County Below 6000 Feet/Northwest Weld County- Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County- North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe Counties/East Broomfield County- Elbert/Central and East Douglas Counties Above 6000 Feet- Northeast Weld County-Central and South Weld County-Morgan County- Central and East Adams and Arapahoe Counties- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- Logan County-Washington County-Sedgwick County-Phillips County- 947 AM MDT Wed Aug 21 2019 This hazardous weather outlook is for northeast and north central Colorado. .DAY ONE...Today and Tonight Scattered thunderstorms are expected to develop over the Front Range Foothills by early afternoon and spread onto the plains through the afternoon and evening. A few of the storms are expected to become severe with golf ball size hail and 60 mph winds. Very heavy rain will also be possible with the stronger storms and may cause flooding of low lying areas. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Isolated to scattered late day showers and thunderstorms are expected mainly from the Continental Divide eastward on Thursday. Only isolated late day shower and thunderstorm coverage is expected on Friday. Saturday and Sunday look to be hot and dry. Isolated late day showers and gusty thunderstorms will return on Monday and Tuesday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be necessary this afternoon and evening.
The office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 21, 6:22 PM MDT | Areal Flood Advisory | BOU | Adams, Arapahoe, Broomfield, Denver, Douglas, Jefferson | 113 min |
| Aug 21, 6:34 PM MDT | Severe Thunderstorm Warning | BOU | Arapahoe, Denver | 41 min |
| Aug 21, 6:40 PM MDT | Flash Flood Warning | BOU | Adams, Arapahoe, Denver, Jefferson | 2 hr |
| Aug 21, 7:39 PM MDT | Severe Thunderstorm Warning | BOU | Douglas | 51 min |
| Aug 21, 8:19 PM MDT | Areal Flood Advisory | BOU | Douglas | 116 min |
| Aug 22, 3:23 PM MDT | Special Weather Statement | BOU | Adams | 22 min |
| Aug 22, 3:40 PM MDT | Severe Thunderstorm Warning | BOU | Weld | 37 min |
| Aug 22, 3:58 PM MDT | Special Weather Statement | BOU | Weld | 47 min |
| Aug 22, 4:04 PM MDT | Severe Thunderstorm Warning | BOU | Weld | 41 min |
| Aug 22, 4:19 PM MDT | Severe Thunderstorm Warning | BOU | Weld | 41 min |
| Aug 22, 4:43 PM MDT | Severe Thunderstorm Warning | BOU | Weld | 47 min |
| Aug 22, 4:45 PM MDT | Special Weather Statement | BOU | Morgan | 45 min |
| Aug 22, 5:28 PM MDT | Severe Thunderstorm Warning | BOU | Logan, Weld | 47 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.